RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



SIGMA:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


SIGMA, 2019, Volume 15, 029, 34 pages (Mi sigma1465)  

The Horn Problem for Real Symmetric and Quaternionic Self-Dual Matrices

Robert Coquereauxa, Jean-Bernard Zuberbc

a Aix Marseille Univ, Université de Toulon, CNRS, CPT, Marseille, France
b Sorbonne Université, UMR 7589, LPTHE, F-75005, Paris, France
c CNRS, UMR 7589, LPTHE, F-75005, Paris, France

Abstract: Horn's problem, i.e., the study of the eigenvalues of the sum $C=A+B$ of two matrices, given the spectrum of $A$ and of $B$, is re-examined, comparing the case of real symmetric, complex Hermitian and self-dual quaternionic $3\times 3$ matrices. In particular, what can be said on the probability distribution function (PDF) of the eigenvalues of $C$ if $A$ and $B$ are independently and uniformly distributed on their orbit under the action of, respectively, the orthogonal, unitary and symplectic group? While the two latter cases (Hermitian and quaternionic) may be studied by use of explicit formulae for the relevant orbital integrals, the case of real symmetric matrices is much harder. It is also quite intriguing, since numerical experiments reveal the occurrence of singularities where the PDF of the eigenvalues diverges. Here we show that the computation of the PDF of the symmetric functions of the eigenvalues for traceless $3\times 3$ matrices may be carried out in terms of algebraic functions – roots of quartic polynomials – and their integrals. The computation is carried out in detail in a particular case, and reproduces the expected singular patterns. The divergences are of logarithmic or inverse power type. We also relate this PDF to the (rescaled) structure constants of zonal polynomials and introduce a zonal analogue of the Weyl $\mathrm{SU}(n)$ characters.

Keywords: Horn problem; honeycombs; polytopes; zonal polynomials; Littlewood–Richardson coefficients.

DOI: https://doi.org/10.3842/SIGMA.2019.029

Full text: PDF file (5835 kB)
Full text: https://www.imath.kiev.ua/~sigma/2019/029/
References: PDF file   HTML file

Bibliographic databases:

ArXiv: 1809.03394
MSC: 17B08,17B10,22E46,43A75,52Bxx
Received: December 20, 2018; in final form April 6, 2019; Published online April 16, 2019
Language:

Citation: Robert Coquereaux, Jean-Bernard Zuber, “The Horn Problem for Real Symmetric and Quaternionic Self-Dual Matrices”, SIGMA, 15 (2019), 029, 34 pp.

Citation in format AMSBIB
\Bibitem{CoqZub19}
\by Robert~Coquereaux, Jean-Bernard~Zuber
\paper The Horn Problem for Real Symmetric and Quaternionic Self-Dual Matrices
\jour SIGMA
\yr 2019
\vol 15
\papernumber 029
\totalpages 34
\mathnet{http://mi.mathnet.ru/sigma1465}
\crossref{https://doi.org/10.3842/SIGMA.2019.029}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000469852600001}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85068681417}


Linking options:
  • http://mi.mathnet.ru/eng/sigma1465
  • http://mi.mathnet.ru/eng/sigma/v15/p29

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Symmetry, Integrability and Geometry: Methods and Applications
    Number of views:
    This page:30
    Full text:13
    References:11

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019